Hail, Gosper
- When
- May 5, 4:55 PM CST
- Where
- Gosper County, 1.38 mi S of Johnson Res
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.680, -99.850
An upper level shortwave trough moving across the region helped to spark off a few late afternoon and evening thunderstorms across portions of south central Nebraska. A few of these thunderstorms were able to drop pea to quarter size hail, along with some locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level shortwave trough moving across the region helped to spark off a few late afternoon and evening thunderstorms across portions of south central Nebraska. A few of these thunderstorms were able to drop pea to quarter size hail, along with some locally heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 5, 1:43 PM CST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 243 PM CDT TUE MAY 5 2009 .SHORT TERM...TONIGHT THROUGH 12Z THURSDAY. THE MAIN ISSUE IN THE SHORT TERM PERIOD WILL BE THE CHANCE OF THUNDERSTORMS. AFTERNOON SURFACE ANALYSIS PLACED A TROUGH FROM THE NEBRASKA PANHANDLE SOUTH INTO EASTERN COLORADO. THERE WAS ALSO A WEAK...NEARLY STATIONARY... BOUNDARY LOCATED FROM SOUTHWEST...INTO NORTH CENTRAL NEBRASKA. FOR TONIGHT...THUNDERSTORMS REMAIN POSSIBLE ALONG THE SURFACE TROUGH AS A WEAK UPPER WAVE MOVES INTO THE REGION. AHEAD OF THE WAVE...H85 WARM AIR ADVECTION/THETA-E ADVECTION WILL CONTINUE THIS EVENING ACROSS THE FORECAST AREA. THIS COULD ALSO HELP GENERATE A FEW THUNDERSTORMS ACROSS THE CWA...PRIMARILY DURING THE EVENING HOURS. A FEW STRONG STORMS STILL APPEAR POSSIBLE IN THE NORTH AND WEST...WITH THE 12Z NAM AND LATEST RUC SHOWING AN INSTABILITY AXIS STRETCHING FROM WESTERN KANSAS INTO NORTH CENTRAL NEBRASKA. THE RAIN CHANCES ARE EXPECTED TO DIMINISH OVERNIGHT ONCE THE UPPER WAVE PASSES. A WEAK FRONTAL BOUNDARY WILL ALSO MOVE ACROSS THE REGION TONIGHT INTO EARLY WEDNESDAY...BUT BY WEDNESDAY MORNING IT SHOULD DO LITTLE MORE THAN SHIFT THE WINDS TO THE WEST/NORTHWEST. WEDNESDAY SHOULD BE A MAINLY SUNNY DAY WITH CROSS SECTIONS ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS SHOWING LITTLE IN THE WAY OF POTENTIAL CLOUD COVER. 12Z NAM BUFR SOUNDINGS SUGGEST GOOD MIXING...WITH MIXING TO...OR ABOVE H85 POSSIBLE. H85 TEMPERATURES ARE FORECAST TO BE +14 TO +17...WHICH WOULD YIELD HIGHS IN THE MID 70S TO LOWER 80S ACROSS MOST OF THE FORECAST AREA. THESE VALUES ARE IN LINE WITH THE LATEST NAM/GFS GUIDANCE...SO WILL NOT STRAY FROM THOSE NUMBERS. THE NEXT CHANCE OF THUNDERSTORMS ARRIVES WEDNESDAY NIGHT AS ANOTHER WAVE RIPPLES THROUGH THE UPPER FLOW. WILL PLACE THE HIGHER POPS DURING THE OVERNIGHT HOURS AS THE LOW LEVEL JET INCREASES AND BEGINS TO NOSE INTO SOUTHERN PORTIONS OF THE FORECAST AREA. .LONG TERM...THURSDAY THROUGH TUESDAY. EXTENDED MODELS ARE FAIRLY CONSISTENT IN MAINTAINING A NEARLY ZONAL PATTERN ACROSS THE CENTRAL PLAINS INTO EARLY NEXT WEEK. MODELS ARE IN MORE AGREEMENT WITH A CLIPPER SYSTEM CROSSING TO OUR NORTH ON FRIDAY...THEN DIFFERENCES BECOME MORE APPARENT LATER IN THE WEEKEND AND INTO NEXT WEEK WITH THE PROGRESSION OF AN UPPER LOW FROM THE PACIFIC NORTHWEST. THE ECMWF FAVORS A QUICKER...LESS DEEP SOLUTION THAN THE LATEST GFS. BEGINNING ON THURSDAY...NOCTURNAL CONVECTION FROM WEDNESDAY NIGHT MAY STILL BE ONGOING ACROSS OUR EASTERN CWA DURING THE MORNING. INSTABILITY PROGS SHIFT FAIRLY RAPIDLY TO OUR SOUTH EARLY THURSDAY ...BUT WITH POPS LOW HAVE OPTED TO LEAVE MENTION OF THUNDER FOR A FEW HOURS. THE FRONTAL BOUNDARY SHIFTS TO OUR SOUTH THURSDAY AND MAINLY DRY CONDITIONS ARE EXPECTED FOR THE DAYTIME HOURS. MODELS SUGGEST SOME CONVECTION MAY REDEVELOP THURSDAY NIGHT ACROSS PORTIONS OF OUR SOUTHERN CWA IN THE RRQ OF A JET STREAK CROSSING THE CENTRAL PLAINS AND IN LIFT AHEAD OF AN APPROACHING CLIPPER SYSTEM PUSHING SOUTHEAST FROM MONTANA. CONFIDENCE IS NOT HIGH WITH THIS BUT CANNOT RULE OUT SMALL PCPN CHCS FOR PCPN. WHETHER OR NOT SOME SHOWERS WILL BE AROUND ON FRIDAY AHEAD OF THIS NEXT SYSTEM AND COOL FRONT IS NOT IN FULL AGREEMENT AMONG MODELS AND FOR NOW HAVE KEPT CHCS JUST ACROSS OUR NORTHERN CWA IN BETTER DYNAMICS WHILE POPS ARE SILENT FARTHER SOUTH. SATURDAY LOOKS TO SEE A LULL IN ACTIVITY BEHIND THE EXITING WAVE...THE ANOTHER DECENT WAVE LOOKS TO IMPACT OUR REGION AGAIN LATE IN THE WEEKEND OR EARLY NEXT WEEK. THE LATEST GFS HAS BACKED OFF ON TIMING OF THIS NEXT SYSTEM TO MORE IN THE LATE SUNDAY INTO MONDAY TIME FRAME WHEREAS THE EVENING RUN OF THE ECMWF SUGGESTS DEVELOPMENT AS EARLY AS SATURDAY NIGHT. ATTEMPTING TO TIME OUT THE WAVES IN THE LATTER PERIODS IS CHALLENGING AND GIVEN THE PATTERN WHERE LITTLE EFFORT SEEMS TO PRODUCE PCPN...HAVE CARRIED POPS SATURDAY NIGHT THROUGH MONDAY NIGHT. DAY 7 REMAINS DRY FOR NOW BUT WILL BE REEVALUATED AS TIMING OF WAVES BECOMES MORE APPARENT. TEMPERATURES OVERALL SHOULD BE WITHIN A CATEGORY OF SEASONAL NORMALS WHICH AVERAGE IN THE UPPER 60S FOR HIGHS AND THE MID 40S FOR LOWS. && .AVIATION...MID AND HIGH LEVEL CLOUDINESS WILL DOMINATE INTO THIS EVENING ACROSS THE AREA...BUT SHOULD DECREASE OVERNIGHT. THERE COULD BE A FEW SHOWERS/THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...BUT THE ODDS OF THEM IMPACTING KGRI APPEARS SMALL ENOUGH TO NOT MENTION WITH A TEMPO GROUP. WINDS WILL REMAIN OUT OF THE SOUTH/SOUTHWEST MUCH OF THE PERIOD...BUT SHOULD TURN TO THE NORTHWEST WEDNESDAY MORNING AS A FRONTAL BOUNDARY MOVES ACROSS THE REGION. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 327 PM CDT TUE MAY 5 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 061200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 327 PM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. A FEW OF THE STORMS THROUGH EARLY EVENING COULD BECOME STRONG AND PRODUCE HAIL UP TO THE SIZE OF DIMES...ESPECIALLY WEST OF HIGHWAY 281. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODIC THUNDERSTORM CHANCES EXIST WEDNESDAY NIGHT THROUGH FRIDAY...AND AGAIN SATURDAY NIGHT THROUGH MONDAY. A FEW STRONG STORMS ARE POSSIBLE LATE WEDNESDAY NIGHT SOUTH OF INTERSTATE 80...WITH PENNY SIZE HAIL BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
420 PM CDT TUE MAY 5 2009
NEZ060-052145-
DAWSON-
420 PM CDT TUE MAY 5 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
AT 419 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GOTHENBURG...OR 29 MILES WEST OF
LEXINGTON...AND MOVING EAST AT 20 MPH.
* THE THUNDERSTORM WILL BE NEAR...
GOTHENBURG BY 435 PM CDT
WILLOW ISLAND BY 445 PM CDT
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 220.
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4105 10018 4105 9982 4102 9981 4101 9980
4089 9976 4084 10022 4104 10022
TIME...MOT...LOC 2120Z 252DEG 17KT 4093 10025PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
428 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL GOTHENBURG 40.93N 100.16W
05/05/2009 E0.25 INCH DAWSON NE LAW ENFORCEMENT
&&
NWSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
447 PM CDT TUE MAY 5 2009
NEZ060-052215-
DAWSON-
447 PM CDT TUE MAY 5 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
WESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
AT 446 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WILLOW ISLAND...OR 23
MILES WEST OF LEXINGTON...AND MOVING EAST AT 20 MPH.
* THE THUNDERSTORM WILL BE NEAR...
WILLOW ISLAND BY 510 PM CDT
COZAD BY 515 PM CDT
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 213 AND 233.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4077 10022 4089 10022 4102 9980 4077 9975
4069 10021 4070 10022 4076 10022
TIME...MOT...LOC 2147Z 252DEG 17KT 4080 10017SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
509 PM CDT TUE MAY 5 2009
NEZ060-052245-
DAWSON-
509 PM CDT TUE MAY 5 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
CENTRAL DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
THIS INCLUDES THE CITY OF LEXINGTON.
AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF EUSTIS...OR 15 MILES WEST OF
LEXINGTON...AND MOVING EAST AT 20 MPH.
* THE THUNDERSTORM WILL BE NEAR...
LEXINGTON BY 545 PM CDT
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 222 AND 242.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4083 10016 4090 9970 4070 9965 4070 9996
4069 9999 4069 10014
TIME...MOT...LOC 2209Z 261DEG 18KT 4075 10002PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
555 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL JOHNSON LAKE 40.68N 99.85W
05/05/2009 E0.25 INCH GOSPER NE PUBLIC
ESTIMATE OF FROM 0.50 TO 0.75 INCHES OF RAIN ON THE
NORTHWEST CORNER OF THE LAKE
&&
NWSThe Grand Island radar (KUEX), 126 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
3 hail. Local standard time, as filed.
Dime to quarter size hail was reported along with heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175429, 175430, 175433.